Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 71, NWS Albany, NY

June 27, 2017Bennington County, Windham County, Vermont

NWS Albany, NY issued this severe thunderstorm warning at Jun 27, 2017, 5:44 PM EDT for Bennington County, Windham County, Vermont. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2017, 5:44 PM EDT (21:44 UTC)
Expired
Jun 27, 2017, 6:33 PM EDT
In force
49 min
Issued by
NWS Albany, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 132 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1178 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

519 
WUUS51 KALY 272144
SVRALY
VTC003-025-272245-
/O.NEW.KALY.SV.W.0071.170627T2144Z-170627T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albany NY
544 PM EDT TUE JUN 27 2017

The National Weather Service in Albany has issued a

* Severe Thunderstorm Warning for...
  Northeastern Bennington County in southern Vermont...
  Northern Windham County in southern Vermont...

* Until 645 PM EDT

* At 543 PM EDT, severe thunderstorms were located along a line
  extending from near Chester to near Londonderry, moving north at 30
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to vehicles is possible. Expect wind damage 
           to trees, and power lines. 

* these severe thunderstorms will remain over mainly rural areas of
  northeastern Bennington and northern Windham Counties, including
  the following locations: Stratton Valley, Windham, Brockways Mills,
  Bondville, Peru Town Center, Grafton, Stratton Acres, Rawsonville,
  Intervale and South Windham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

Please report hail size...damaging winds and reports of trees down to
the National Weather Service by email at Alb.Stormreport@noaa.gov...
On Facebook at www.facebook.com/nwsalbany or twitter @nwsalbany

&&

LAT...LON 4317 7249 4306 7294 4330 7290 4330 7282
      4325 7282 4322 7269 4324 7257 4323 7246
TIME...MOT...LOC 2143Z 192DEG 26KT 4322 7257 4316 7283 

HAIL...1.00IN
WIND...60MPH
 
$$

JSQ
1 follow-up statement
576 
WWUS51 KALY 272233
SVSALY

Severe Weather Statement
National Weather Service Albany NY
633 PM EDT TUE JUN 27 2017

VTC003-025-272243-
/O.CAN.KALY.SV.W.0071.000000T0000Z-170627T2245Z/
Bennington VT-Windham VT-
633 PM EDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BENNINGTON AND
NORTHERN WINDHAM COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

LAT...LON 4317 7249 4306 7294 4330 7290 4330 7282
      4325 7282 4322 7269 4324 7257 4323 7246
TIME...MOT...LOC 2231Z 192DEG 26KT 4355 7247 4349 7273 

$$

JSQ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 4:03 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jun 27, 4:03 PM EDT, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Albany NY
403 PM EDT Tue Jun 27 2017

.SYNOPSIS...
In the wake of a strong upper level disturbance and cold front, a
cool air mass will be over the region tonight, as high pressure
builds in from the Mid Atlantic Region. Generally fair weather is
expected for Wednesday and Wednesday night, although an isolated
shower is possible across portions of the southern Adirondacks and
southern Vermont. A warm front will approach from the Ohio Valley
and Great Lakes Region for Thursday into Thursday night, bringing
more showers and thunderstorms. Warm and humid conditions, along
with several rounds of showers and thunderstorms, are expected for
Friday into Saturday.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
As of 4 PM EDT, active afternoon unfolding, with
scattered/numerous showers and thunderstorms occurring ahead of
potent upper level disturbance approaching from west/central
NYS. Thus far, mainly sub-severe hail has been reported.

Over the next 2-3 hours, we expect a line of
showers/thunderstorms currently traversing the western Mohawk
Valley/Adirondacks and Schoharie Valley to continue tracking
eastward. Mainly sub-severe size hail is expected, but the wind
gust potential may increase with this line as it tracks east
down the Mohawk Valley, producing at least spotty damaging wind
gusts.

Most of the showers/storms should remain from the I-88/I-90
corridor northward, with more scattered coverage to the south
and east.

The main shortwave should pass east of the region around or just
after sunset, allowing convection to decrease in areal coverage.
However, will have to watch yet another upper level impulse
upstream across portions of northeast Ontario, which has been
producing afternoon convection throughout much of
southern/eastern Ontario. There could be enough forcing for
additional isolated/scattered showers again overnight,
especially across northern areas.

Otherwise, expect clearing with areas of fog developing
elsewhere overnight. It will be cool, with lows mainly in the
upper 40s to mid 50s.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY NIGHT/...
Wednesday-Wednesday night, generally fair through the period.
However, lingering instability and weak disturbances passing
southeast across northern New England could allow isolated
showers to develop in the afternoon across portions of the
southern Adirondacks and southern VT. It will be a bit warmer
Wednesday with highs mainly in the 70s, and lows Wed night in
the 50s.

Thursday-Friday night, the leading edge of much warmer/more
humid air will approach Thursday afternoon, as a strong low
level jet impinges on the region. Strong forcing may produce an
upstream MCS across the northern Great Lakes early Thursday
morning which may then track east/southeast into at least
northern areas for later Thursday morning into the afternoon.
Most likely, this MCS should be weakening as it tracks into the
southern Adirondacks and Mohawk Valley region, feeding mainly
from elevated instability from central/western NYS. Have
indicated highest pops for areas north of I-90, with only
chances to the south. There remains considerable uncertainty
regarding the exact placement of the incoming surface warm front
for later Thursday into Thursday night. If there is some form
of an MCS across northern areas, then the warm front may be much
slower to lift northward into our region. If there is much less
activity, then the warm front may have a better chance to lift
north and east through the region. Have trended a closer to the
cooler side of guidance, with the expectation of at least some
form of showers/storms impacting northern and central areas
Thursday afternoon. Either way, it appears that multiple rounds
of showers/thunderstorms will impact the region Thursday night
into Friday as some form of a low level thermal gradient remains
nearby. There could be some potential for strong/severe
thunderstorms with 0-6 km bulk shear remaining 30-40 KT, and
possible SB Capes exceeding 1500 J/kg across at least portions
of the region Friday.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
The long term period is expected to start out unsettled as a series
of frontal boundaries are expected to impact the forecast area. The
unsettled weather is expected to continue into early next week as a
frontal boundary stalls to our south and east.

Showers along with scattered thunderstorms are expected Saturday and
Sunday as a low pressure system and a cold front move across the
region. Highs on Saturday will be in the mid 70s to upper 80s with
lows Saturday night in the 60s to around 70 and highs on Sunday in
the upper 60s to upper 80s.

Sunday night through Tuesday...The frontal boundary will stall south
and east of the region as an area of low pressure moves
northeastward along the frontal boundary. This will keep unsettled
weather across the region into the middle of next week. Expect lows
Sunday night to be in the mid 50s to mid 60s with highs on Monday in
the upper 60s to mid 80s, lows Monday night in the mid 50s to mid
60s, and highs on Tuesday in the upper 60s to lower 80s.

Overall expect temperatures to average close to normal with
precipitation above normal.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms across the region with the
upper energy that is tracking through. Carrying VCSH through
about 20Z-21Z when a more organized area of showers and
thunderstorms out to the west is timed to be in the vicinity of
KALB and KGFL, with VCTS between 21Z-23Z. Adding VCTS to KPOU
and KPSF about an hour later. Indicating tempo for borderline
MVFR/IFR conditions in any thunderstorms. After 23Z, back to
VCSH with VFR conditions and the VCSH ends around 01Z-02Z.

The sky should have more scattered clouds with variable broken
but above 3000 feet. By around 08Z-09Z some fog is possible at
KPSF, KGFL and KPOU. Any possible fog ends 11Z-12Z and VFR
conditions prevail at all TAF sites through Wednesday morning.

South to southwest winds at 10 Kt or less this afternoon will
diminish to light tonight. Winds become west to northwest at
less than 10 Kt Wednesday morning.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Moderate Operational Impact. Breezy Chance of SHRA...TSRA.
Thursday Night: High Operational Impact. Likely SHRA...TSRA.
Friday: High Operational Impact. Likely SHRA...TSRA.
Friday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Saturday: High Operational Impact. Definite SHRA...TSRA.
Saturday Night: High Operational Impact. Likely SHRA.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.

&&

.FIRE WEATHER...
In the wake of a strong upper level disturbance and cold front, a
cool air mass will be over the region tonight, as high pressure
builds in from the Mid Atlantic Region. Generally fair weather is
expected for Wednesday and Wednesday night, although an isolated
shower is possible across portions of the southern Adirondacks and
southern Vermont. A warm front will approach from the Ohio Valley
and Great Lakes Region for Thursday into Thursday night, bringing
more showers and thunderstorms. Warm and humid conditions, along
with several rounds of showers and thunderstorms, are expected for
Friday into Saturday.

The RH values will recover close to 100 percent tonight. Expect
minimum RH values of 35 to 55 percent on Wednesday.

The winds will from the southwest to northwest at 5 to 15 mph
today. The winds will be from the southwest to west at 10 mph or
less tonight, and then increase from the west to northwest at
10 to 15 mph with some gusts to 20-25 mph on Wednesday.

Winds will be stronger, and variable in direction in and
near any thunderstorms.

&&

.HYDROLOGY...
No widespread hydrological problems are anticipated over the
next several days. Scattered to numerous showers and thunderstorms
are expected through the early evening hours, as a cold front
and upper low impact the region. Basin average rainfall amounts
will generally be a tenth to a third of an inch in some
locations.

A brief period of mainly dry weather is expected most of
Wednesday into Wednesday night with ridging briefly building in from
the south. An active pattern sets up Thursday into the weekend
with showers and thunderstorms possible with increasing humidity
levels. Rainfall amounts will vary based on where any
convection occurs. The most widespread potential rainfall is
expected Thursday and Saturday. Rainfall amounts THU-THU night
may range from a quarter of an inch to an inch with some locally
higher amounts in thunderstorms. The higher totals right now may
be across the northern basins of the HSA.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...KL/Wasula
NEAR TERM...KL
SHORT TERM...KL
LONG TERM...11
AVIATION...NAS
FIRE WEATHER...KL/Wasula
HYDROLOGY...KL/Wasula
Hazardous weather outlook, Jun 27, 4:28 PM EDT, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
428 PM EDT Tue Jun 27 2017

NYZ032-033-038>043-047>054-058>061-063>066-082>084-281100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Western Greene-Eastern Greene-Western Columbia-Eastern Columbia-
Western Ulster-Eastern Ulster-Western Dutchess-Eastern Dutchess-
Northern Fulton-Southeast Warren-Southern Washington-
428 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for east central New York.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through early this
evening ahead of a cold front and an upper level disturbance. The
main threats are large hail one inch in diameter or greater and or
damaging winds. The thunderstorms will move southwest to northeast at
35 to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is a Marginal Risk of severe thunderstorms Thursday into
Thursday night.

There is chance of thunderstorms Friday through Monday especially in
the afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of hail, and/or wind related
damage to the National Weather Service.

CTZ001-013-MAZ001-025-VTZ013>015-281100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Bennington-Western Windham-Eastern Windham-
428 PM EDT Tue Jun 27 2017

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts and southern Vermont.

.DAY ONE...Tonight.

There is a Marginal Risk of severe thunderstorms through early this
evening ahead of a cold front and an upper level disturbance. The
main threats are large hail one inch in diameter or greater and or
damaging winds. The thunderstorms will move southwest to northeast at
35 to 40 mph.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

There is chance of thunderstorms Thursday through Monday especially
in the afternoon into early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send reports of hail, and/or wind related
damage to the National Weather Service.

In the hours before

Local storm report, Jun 27, 5:04 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
504 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     TSTM WND DMG     HERKIMER                43.03N  74.99W
06/27/2017                   HERKIMER           NY   911 CALL CENTER

            TREE DOWN

0310 PM     TSTM WND DMG     LITTLE FALLS            43.05N  74.86W
06/27/2017                   HERKIMER           NY   911 CALL CENTER

            TREE DOWN

&&

EVENT NUMBER ALY1703910
EVENT NUMBER ALY1703911

DBT
Special weather statement, Jun 27, 5:05 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service Albany NY
505 PM EDT TUE JUN 27 2017

NYZ054-VTZ013-014-272200-
Eastern Rensselaer-Western Windham-Bennington-
505 PM EDT TUE JUN 27 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN RENSSELAER...
CENTRAL BENNINGTON AND NORTHWESTERN WINDHAM COUNTIES...

At 505 PM EDT, a strong thunderstorm was located over Bennington,
moving northeast at 45 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Bennington, Hoosick Falls, Arlington, Londonderry, Manchester,
Stratton, Shaftsbury, Manchester Center, West Wardsboro, Windham,
Hoosick, North Bennington, Jamaica, Sunderland, Woodford, Peru, Old
Bennington, Glastenbury, Somerset and Paper Mill Village.

LAT...LON 4276 7320 4288 7338 4294 7331 4294 7328
      4298 7327 4330 7291 4330 7282 4325 7282
      4322 7269 4324 7255
TIME...MOT...LOC 2105Z 222DEG 41KT 4288 7323

JSQ
Local storm report, Jun 27, 5:22 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
522 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     WEST CORNERS            43.02N  73.99W
06/27/2017                   SARATOGA           NY   FACEBOOK

            MULTIPLE TREES DOWN NEAR GALWAY RD AND JOCKEY ST

&&

EVENT NUMBER ALY1703912

DBT
Local storm report, Jun 27, 5:25 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
525 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             FALLS VILLAGE           41.95N  73.36W
06/27/2017  M0.88 INCH       LITCHFIELD         CT   TRAINED SPOTTER

            SLIGHTLY LARGER THAN NICKELS BUT SMALLER THAN QUARTERS

&&

EVENT NUMBER ALY1703913

DBT
Local storm report, Jun 27, 5:38 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
538 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND DMG     1 S FORT EDWARD         43.25N  73.58W
06/27/2017                   WASHINGTON         NY   DEPT OF HIGHWAYS

            TREE DOWN ON ROUTE 4 AT CO RD 46 BLOCKING ALL LANES

&&

EVENT NUMBER ALY1703914

DBT
Local storm report, Jun 27, 5:44 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
544 PM EDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             1 SW KELHI CORNERS      43.06N  74.91W
06/27/2017  M0.75 INCH       HERKIMER           NY   FACEBOOK

&&

EVENT NUMBER ALY1703915

DBT

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 1:42 PM EDTSpecial Weather StatementALYBennington63 min
Jun 27, 2:46 PM EDTSpecial Weather StatementALYWindham29 min
Jun 27, 3:13 PM EDTSevere Thunderstorm WarningALYBennington47 min
Jun 27, 3:55 PM EDTSpecial Weather StatementALYWindham35 min
Jun 27, 4:05 PM EDTSevere Thunderstorm WarningALYWindham25 min
Jun 27, 5:05 PM EDTSpecial Weather StatementALYBennington55 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.